Nephrotoxicity in a child with perinatal HIV on tenofovir, didanosine and lopinavir/ritonavir
- First Online:
- Cite this article as:
- Hussain, S., Khayat, A., Tolaymat, A. et al. Pediatr Nephrol (2006) 21: 1034. doi:10.1007/s00467-006-0109-3
- 96 Views
Tenofovir-related tubule damage characterized by Fanconi syndrome, renal insufficiency and nephrogenic diabetes insipidus has been reported in the adult HIV-infected population. To our knowledge there has been no reported case of such complications in the pediatric population. We report the case of a 12-year-old perinatally HIV-infected African–American girl who developed nephrogenic diabetes insipidus, renal insufficiency and Fanconi-like syndrome while taking tenofovir (Viread) in combination with lopinavir–ritonavir (Kaletra) and didanosine (Videx).
KeywordsFanconi syndromeRenal insufficiencyNephrogenic diabetes insipidusHIVTenofovir
Tenofovir disoproxil fumarate is an acylic nucleoside phosphonate diester analog of adenosine monophosphate. Tenofovir inhibits the activity of HIV reverse transcriptase by competing with deoxyadenosine 5′-triple phosphate and terminating DNA chain formation. Tenofovir belongs to the family of nucleotide reverse transcriptase inhibitors that includes cidofovir and adefovir. Both cidofovir and adefovir have well-documented renal toxicities, including proximal renal dysfunction and acute renal failure.
In preclinical studies, tenofovir was found to be effective and safe. Since it was licensed however, a number of cases of nephrotoxicity have been reported. All these reported cases have been in adults. There have been no reported cases in the pediatric HIV-infected population.
We describe here a case of Fanconi syndrome, renal insufficiency and diabetes insipidus in a 12-year-old child with perinatal HIV infection while on tenofovir, lopinavir–ritonavir and didanosine.
A 12-year-old African–American girl, known to have been perinatally infected with HIV, presented to our clinic in July 2004 complaining of generalized weakness, vomiting, and abdominal pain that had been progressing over the past 4 weeks. She reported weight loss of 4.5 kg (approximately 10% of her body weight) since her last visit 2 months earlier. She also had been having nocturia and polydipsia. On physical examination her vital signs were: temperature 98°F, heart rate 81 beats/min, respiratory rate 20 breaths/min and blood pressure 109/72 mmHg. Her height and weight were 156 cm (50th to 75th percentile) and 41.8 kg (50th percentile), respectively. She was noted to have sunken eyes and dry mucous membranes. The findings in the rest of her physical examination were normal. The patient was admitted for rehydration therapy and further examination.
The patient’s anti-retroviral regimen included lopinavir/ritonavir (Kaletra) 400 mg twice daily, tenofovir (Viread) 300 mg once daily, and didanosine (Videx) 200 mg once daily. She had been on this regimen for approximately 1 year. Her last documented viral load was <50 copies/ml, and her last CD4 count had been 888 2 months prior to this presentation. Laboratory evaluation performed approximately 2 weeks prior to her starting tenofovir showed sodium 137 mEq/l, potassium 4.6 mEq/l, blood urea nitrogen (BUN) 16 mg/dl, creatinine 0.9 mg/dl and glucose 85 mg/dl. The patient was not on any other potentially nephrotoxic drugs, such as trimethoprim/sulfamethoxazole, or any other antibiotics at the time she was admitted.
Further laboratory evaluation included urinalysis, which showed a urine specific gravity of 1.015, protein >300 mg/dl, glucose 1,000 mg/dl, ketones 15, white blood cells (WBCs) four per high-power field (HPF), hyaline casts 6-10 per low-power field (LPF) and a small amount of blood. Serum chemistry included sodium of 134 mEq/l, potassium 4.4 mEq/l, chloride 93 mEq/l, bicarbonate 19 mEq/l, Bun 6 mg/dl, creatinine (Cr) 1.2 mg/dl and glucose 138 mg/dl.
A 24 h urine creatinine clearance of 49 ml/min per m2.
Proteinuria: 24 h urine protein of 584 mg (<150 mg).
Hypercalciuria: Ca/creatinine ratio of 0.47 (normal <0.2).
Hyperphosphaturic hypophosphatemia: serum phosphorus 1.1 mg/dl; fractional excretion of phosphorus was 33% (normal <15%).
Normal levels of parathyroid hormone (105 pg/ml), normal 25(OH) D3 levels (40.8 ng/ml), normal 1,25 (OH)2 D3 levels (53.2 pg/ml) and increased alkaline phosphatase of 525 IU/l.
Glucosuria: urine glucose of 1,193 mg/dl, with serum glucose 130 mg/dl.
Likely renal tubular acidosis: serum bicarbonate 19 mEq/l.
Nephrogenic diabetes insipidus: serum osmolality 305 mosmol/kg and urine osmolality 217 mosmol/kg, reflecting an inability to concentrate urine. Water deprivation test showed elevated serum osmolality of 321 mosmol/kg, with urine osmolality of 188 mosmol/kg; vasopressin level at that time was 20.6 pg/ml (normal 1–13.3 pg/ml) (Quest diagnostic).
Urine amino acids were quantitated by automated column chromatography with an ion-exchange resin and pH buffer system, and this showed generalized aminoaciduria.
The patient was started on potassium (K) phosphate supplement tablets and hydrochlorothiazide (HCTZ). Her abdominal pain, vomiting, and weakness resolved, but there was some persistence of polyuria, nocturnal urination and polydipsia. After 5 days of hospitalization her electrolyte profile and urinalysis had normalized on HCTZ and potassium phosphate supplements. She was discharged home, and no anti-retroviral medications were started. She was followed as an outpatient, and her symptoms eventually resolved completely. Two months later the only anti-retroviral agent that she was started on was Epivir (lamivudine), which she took for 8 months and then stopped. Hydrochlorothiazide and potassium phosphate supplements were discontinued 3 months later. One year after the onset of her renal complications the patient remains well with no symptoms. All her serum and urine abnormalities have normalized.
The kidneys are primarily responsible for excretion of tenofovir. Elimination is accomplished by glomerular filtration as well as by active tubular secretion. Nephrotoxicity in animal models has been related to dose as well as to duration of therapy. The exact mechanism of action resulting in the kidney damage, particularly renal tubular dysfunction, is controversial. The majority of reports of renal injury that have been described in HIV-infected adult patients treated with tenofovir have occurred when the patients were taking a combination of anti-retrovirals [1–5]. Tenofovir inhibits CYP1A2, and drug levels may be increased when given with other anti-retroviral medications, most notably lopinavir–ritonavir and didanosine . Our patient was taking both lopinavir and ritonavir as well as didanosine in combination with tenofovir. Lopinavir–ritonavir may increase serum concentrations of tenofovir from 12% to 53% . Other case reports of tenofovir-related Fanconi syndrome with nephrogenic diabetes insipidus have been reported in adult patients who were concomitantly taking didanosine with tenofovir . Didanosine alone may be nephrotoxic, as at least one case of Fanconi syndrome and nephrogenic diabetes insipidus has been reported in association with this drug . Furthermore, pharmacokinetics data have shown a 48–64% increase in didanosine maximum plasma concentration when it is administered concurrently with tenofovir . Hence the diabetes insipidus in this case could have been due to tenofovir or didanosine.
Tenofovir-related nephrotoxicity in HIV-infected patients has also been reported in a patient who was not receiving interacting drugs . This case was also relatively unusual in that the patient had high CD4 cell counts and was not underweight, which contrasts with the majority of other reported cases of tenofovir-related nephrotoxicity.
There is, overall, less experience with highly active anti-retroviral therapy (HAART) in pediatric and adolescent patients than in the adult population.
Pediatric and adolescent patients generally have lower body weight than adults. Previous case reports have noted that the occurrence of renal toxicity with tenofovir was more frequent in patients with relatively low body weight .
In previous reports in patients with low body weight (<60 kg), some patients presented with a decrease in creatinine clearance despite serum creatinine levels showing normal ranges. The authors concluded that, with these lightweight patients, serum creatinine levels seem to be a poor parameter for monitoring renal function, and they recommended systematically calculating creatinine clearance. Our patient presented with a mildly increased creatinine level of 1.1 mg/dl on admission and a creatinine clearance of 49 ml/min, while creatinine clearance calculated by the Schwartz equation was 77 ml/min.
There has been a wide range of timing of appearance of symptoms from a few weeks  to even years . In our patient symptoms appeared approximately 1 year after she had started the medications. With a lack of other cases to compare with, it is very difficult for one to predict at what point complications may develop, and, hence, the clinician needs to remain constantly vigilant to the possibility.
These renal complications from tenofovir should be anticipated. Appropriate screening should be done so that medication can be discontinued in a timely fashion, if necessary, and impact of complications can be minimized. It has been recommended that all patients receiving tenofovir should undergo routine biochemical monitoring, including urinalysis and evaluation of plasma phosphorus, lactate and uric acid levels, and, if any sign of tubulopathy develops, tenofovir should be stopped as soon as possible . Special care should be exercised if these drugs are being used in combination therapy, and adjustment of dosages should be considered, as appropriate.